Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 61, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 20, 2005, 6:42 AM CDT for Montgomery County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2005, 6:42 AM CDT (11:42 UTC)
- Expired
- Apr 20, 2005, 7:30 AM CDT
- In force
- 48 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Montgomery County, IA
The radar
The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:47 AM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Apr 20, 3:47 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 347 AM CDT WED APR 20 2005 .DISCUSSION... SYNOPSIS...00Z SUBJECTIVE UPPR AIR ANLYS INDCD DEEP WRN US TROF/CLOSED LO WITH AN UPSTRM BROAD AREA OF DIFFLUENCE ACRS THE PLAINS. WK SHRTWV TROF SEEN OVR WRN NEB/KS AT 00Z WITH THE NEXT UPSTRM SHRTWV RIDGE OVR NM/CO...AND THEN THE MAIN SYSTEM LOCATED OVR AZ. WARM/MOIST ADVECTION CONTD ACRS THE PLAINS WITH A +12 C H85 DP AT KOAX. H85 CDFNT FM SRN MN SWWD INTO NRN CO. WRMFNT EXTNDD EWD ACRS SRN NEB INTO NW MO. LATEST RADAR MOSAIC INDCS TO MAIN AREAS OF MCS ACTIVITY...ONE OVR IA AND THEN ONE ENTER THE CWA FM THE W. FORECAST...MASS CONVERGENCE WL CONT INTO THE MRNG HOURS ON THE NOSE OF 60 KT H85 LO-LVL JET. THIS SHLD CONT TO FOCUS CONVECTION ACRS THE CWA. DESPITE BOWING STRUCTURES...NR STABLE LAYER PREVENTING SIG WNDS FM REACHING THE SFC...AND THUS ONLY AN ISO HAILER IS POSSIBLE THIS MRNG. SOME UNCERTAINTY FOR THE REST OF THE DAY WITH THE MCV OVR NRN NEB AND EXACT TRACK AND INFLUENCE ON AFTN SENSIBLE WX. ATTM...FEEL THIS WL TRACK ALNG THE NEB/SD BORDER AND INTO IA BY LATE AFTN WHILE WEAKENING. THIS MAY ALLOW FOR AN ISO TSRA TO DVLP DURING THE EVNG HOURS THERE IN A WEAKLY CAPPED ATMOSPHERE. OTHERWISE...ONGOING CONVECTION EXPECTED TO DRIVE SFC BOUNDARY INTO NRN KS...AND THIS SEEMS REASONABLE GIVEN WELL-DEFINED OUTFLOW BOUNDARY SEEN ON THE RADAR MOSAIC. DESPITE THE SFC BOUNDARY TO THE S...TMPS ARE LIKELY TO WARM NICELY UNDER JUST SCT MID-LVL CLDS AND HAVE INCREASED GOING HIGHS TO NR MET GUIDANCE. TSRA DVLPMNT CONTS TO LOOK UNLIKELY DURING PEAK HEATING ALNG THE SFC BOUNDARY. ALTHOUGH BOUNDARY-LAYER LIFT IS PRESENCE DUE TO MIXING...LARGE-SCALE FORCING IS NEARLY NEUTRAL OR SLIGHTLY FOR SUBSIDENCE. IN ADDITION...SFC CONVERGENCE IS LACKING WITH GENERALLY CYCLONIC FLOW AROUND DEEPENING LEE LO. TSRA ARE EXPECTED TO DVLP THOUGH OVR THE WRN HIGH PLAINS LATE THIS AFTN AND ROLL EWD TONIGHT. DEEP-LAYER SHEAR IS FAVORABLE FOR ORGANIZED CONVECTION AND GOOD FRONT-TO-REAR STORM RELATIVE FLOW WLD INDC ANOTHER FORWARD PROPAGATING MCS LIKELY. OTHER CELLS MAY DEVELOP IN WAA REGIME AHEAD OF THE SYSTEM...BUT GENERAL SPEED OF THE SYSTEM INDCS FLOODING WL BE VERY ISOLATED. HAVE INCREASED GOING LOW FOR TONIGHT AS GUIDANCE HAS BEEN ON THE LOW SIDE LATELY AND WITH CLDS AND MOISTURE...FEEL TMPS WL HOLD IN THE UPPER 50S. CONVECTION IS EXPECTED TO BE ONGOING THURS MRNG OVR THE CWA...BUT SHLD EXIT THE AREA TO THE E. SET-UP THEN APPEARS FAVORABLE FOR A POSSIBLE SIG SVR WX EVENT. MLDS CONT TO TREND STRONGER WITH UPPR LVL CLOSED SYSTEM TO MOVE THRU. SFC LO AND ASSOCIATED DRYLINE SHLD MIX INTO THE WRN CWA BY MID-DAY AND THRU THE CWA DURING THE AFTN. GIVEN THE AMOUNT OF LO-LVL MOISTURE...PLACEMENT OF THE DRYSLOT FOR STEEP MID-LVL LAPSE RATES...ATMOSPHERE EXPECTED TO BECOME MODERATELY UNSTABLE. DEEP LAYER SHEAR WL CERTAINLY SUPPORT SUPERCELL DVLPMNT AND A LARGE HAIL/WND THREAT. BEST CHC FOR SUSTAINED SUPERCELLS WL BE OVR SE NEB WHERE ORIENTATION OF BL-6KM SHEAR VECTOR IS FAVORABLE WITH FORCING FOR DISCRETE ACTIVITY. IN THIS AREA THERE DOES SEEM TO BE SOME POTENTIAL FOR ISO TORS. SITU WL HAVE TO BE WATCHED CLOSELY AS NOCTURNAL CONVECTION MAY INHIBIT THE RETURN OF LO-LVL MOISTURE/WARM FRONT ON THURSDAY. CONVECTION SHLD MV E OF THE CWA THURS EVENG...BUT TRACK OF THE H7 LO WLD INDC NRN CWA IN -RA DEFORMATION ZONE AND HAVE INCREASED POPS TO LIKELY DURING THIS TIME FRAME. SYSTEM EXITS ON FRI AND HAVE MADE NO CHANGES TO THE EXTENDED. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && BOUSTEAD
Hazardous weather outlook, Apr 19, 5:25 PM CDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 525 PM CDT TUE APR 19 2005 IAZ043-055-056-069-NEZ015-018-032>034-043>045-050>053-201000- BURT-BUTLER-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA-MONONA IA- POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON- WASHINGTON-WAYNE- 525 PM CDT TUE APR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND WEDNESDAY SCATTERED THUNDERSTORMS ARE LIKELY TONIGHT AND WEDNESDAY WITH SOME SEVERE STORMS POSSIBLE TONIGHT. THUNDERSTORMS ARE FORECAST TO DEVELOP TONIGHT ALONG A COLD FRONT THAT EXTENDS FROM NORTHWEST IOWA INTO NORTHEAST NEBRASKA AS THE LOW LEVEL JET SETS UP LATER TONIGHT. THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY WITH THUNDERSTORMS REMAINING ALONG THIS BOUNDRY OVERNIGHT. HEAVY RAIN IS POSSIBLE AS STORMS TRACK OVER THE SAME GENERAL AREA. THE PRIMARY HAZARDS WILL BE HAIL AND HEAVY RAIN WITH THESE STORMS. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON WEDNESDY...MAINLY IN THE MORNING AS THE SURFACE FRONT MOVES SLOWLY SOUTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY. THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS THE FRONTAL BOUNDARY BECOMES STATIONARY AGAIN ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI AND AN UPPER LEVEL SYSTEM MOVES ACROSS THE AREA. SOME SEVERE STORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT. NEZ011-012-016-017-030-031-042-201000- ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE- 525 PM CDT TUE APR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY SCATTERED THUNDERSTORMS ARE LIKELY TONIGHT AND WEDNESDAY WITH SOME SEVERE STORMS POSSIBLE TONIGHT. THUNDERSTORMS ARE FORECAST TO DEVELOP TONIGHT ALONG A COLD FRONT THAT EXTENDS FROM NORTHWEST IOWA INTO NORTHEAST NEBRASKA AS THE LOW LEVEL JET SETS UP LATER TONIGHT. THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY WITH THUNDERSTORMS REMAINING ALONG THIS BOUNDRY OVERNIGHT. HEAVY RAIN IS POSSIBLE AS STORMS TRACK OVER THE SAME GENERAL AREA. THE PRIMARY HAZARDS WILL BE HAIL AND HEAVY RAIN WITH THESE STORMS. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON WEDNESDY...MAINLY IN THE MORNING AS THE SURFACE FRONT MOVES SLOWLY SOUTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY. THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS THE FRONTAL BOUNDARY BECOMES STATIONARY AGAIN ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI AND AN UPPER LEVEL SYSTEM MOVES ACROSS THE AREA. SOME SEVERE STORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT. IAZ079-080-090-091-NEZ065>068-078-088>093-201000- CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD- 525 PM CDT TUE APR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS LATER TONIGHT INTO WEDNESDAY MORNING WITH SOME SEVERE STORMS POSSIBLE. THUNDERSTORMS ARE FORECAST TO DEVELOP TONIGHT ALONG A COLD FRONT THAT EXTENDS FROM NORTHWEST IOWA INTO NORTHEAST NEBRASKA AS THE LOW LEVEL JET SETS UP LATER TONIGHT. THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY WITH THUNDERSTORMS REMAINING ALONG THIS BOUNDRY OVERNIGHT. THE PRIMARY HAZARDS WITH THESE STORMS BE HAIL AND HEAVY RAIN. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON WEDNESDY...MAINLY IN THE MORNING AS THE SURFACE FRONT MOVES SLOWLY SOUTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY. THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS THE FRONTAL BOUNDARY BECOMES STATIONARY AGAIN ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI AND AN UPPER LEVEL SYSTEM MOVES ACROSS THE AREA. SOME SEVERE STORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT. FOBERT
In the hours before
Local storm report, Apr 20, 12:56 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1256 AM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM FLASH FLOOD PETERSBURG 41.85N 98.08W
04/20/2005 BOONE NE LAW ENFORCEMENT
MINOR LOWLAND FLOODING. NO WATER OVER ROADWAYS AT THIS
TIME THOUGH.
&&
DEWALDLocal storm report, Apr 20, 1:10 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
110 AM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HAIL 2 N ALBION 41.72N 98.00W
04/20/2005 1.75 INCH BOONE NE LAW ENFORCEMENT
&&
SKLocal storm report, Apr 20, 5:40 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
540 AM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM HAIL LITTLE SIOUX 41.81N 96.03W
04/20/2005 1.50 INCH HARRISON IA CO-OP OBSERVER
&&
DEWALDLocal storm report, Apr 20, 5:48 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
548 AM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 AM HAIL BLENCOE 41.93N 96.08W
04/20/2005 0.75 INCH MONONA IA LAW ENFORCEMENT
&&
DEWALDLocal storm report, Apr 20, 6:20 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
620 AM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM TSTM WND GST 3 W PACIFIC JUNCTION 41.02N 95.86W
04/20/2005 65 MPH CASS NE TRAINED SPOTTER
&&
DEWALDLocal storm report, Apr 20, 6:24 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
624 AM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM TSTM WND GST 3 W PACIFIC JUNCTION 41.02N 95.86W
04/20/2005 65 MPH CASS NE TRAINED SPOTTER
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:57 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Stanton | 48 min |
| Apr 19, 9:38 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 52 min |
| Apr 19, 11:04 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 56 min |
| Apr 19, 11:44 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison | 61 min |
| Apr 19, 11:46 PM CDT | Flash Flood Warning | OAX | Antelope | 3 hr |
| Apr 19, 11:59 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 17 min |
| Apr 20, 12:12 AM CDT | Flash Flood Warning | OAX | Boone | 3 hr |
| Apr 20, 12:32 AM CDT | Severe Thunderstorm Warning | OAX | Pierce | 60 min |
| Apr 20, 12:46 AM CDT | Severe Thunderstorm Warning | OAX | Boone | 59 min |
| Apr 20, 3:32 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 43 min |
| Apr 19, 8:42 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 63 min |
| Apr 19, 9:16 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 44 min |
| Apr 20, 5:31 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 44 min |
| Apr 20, 6:07 AM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.